Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Solvable groups with polynomial Dehn functions

Authors: G. N. Arzhantseva and D. V. Osin
Journal: Trans. Amer. Math. Soc. 354 (2002), 3329-3348
MSC (2000): Primary 20F69, 20F06, 20F65, 20F16, 20F05
Published electronically: April 3, 2002
MathSciNet review: 1897402
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finitely presented group $H$, finitely generated subgroup $B$ of $H$, and a monomorphism $\psi :B\to H$, we obtain an upper bound of the Dehn function of the corresponding HNN-extension $G=\langle H, t\; \vert\; t^{-1}Bt=\psi (B)\rangle $ in terms of the Dehn function of $H$ and the distortion of $B$ in $G$. Using such a bound, we construct first examples of non-polycyclic solvable groups with polynomial Dehn functions. The constructed groups are metabelian and contain the solvable Baumslag-Solitar groups. In particular, this answers a question posed by Birget, Ol'shanskii, Rips, and Sapir.

References [Enhancements On Off] (What's this?)

  • 1. J. M. Alonso, Inégalités isopérimétriques et quasi-isométries, C.R. Acad. Sci. Paris Série 1 311 (1990), 761-764. MR 91k:57004
  • 2. G. Baumslag, On finitely presented metabelian groups, Bull. Amer. Math. Soc. 78 (1972), 279. MR 45:354
  • 3. Aldo A. Bernasconi, On HNN-extensions and the complexity of the word problem for one-relator groups, Ph.D. thesis, University of Utah, June 1994; available on$\sim$gersten/Papers/
  • 4. M. Bestvina and M. Feighn, A combination theorem for negatively curved groups, J. Differential Geom. 35(1) (1992), 85-101. MR 93d:53053
  • 5. R. Bieri and R. Strebel, Almost finitely presented soluble groups, Comment. Math. Helv. 53 (1978), 258-278. MR 58:16890
  • 6. J. C. Birget, A. Yu. Ol'shanskii, E. Rips, and M. V. Sapir, Isoperimetric functions of groups and computational complexity of the word problem, (1998), preprint.
  • 7. N. Brady, Branched coverings of cubical complexes and subgroups of hyperbolic groups, J. London Math. Soc. 60(2) (1999), 461-480. MR 2000j:20076
  • 8. S. G. Brick, On Dehn functions and products of groups, Trans. Amer. Math. Soc. 335 (1993), 369-384. MR 93c:57003
  • 9. M. R. Bridson and S.M. Gersten, The optimal isoperimetric inequality for torus bundles over the circle, Quart. J. Math. 47 (1996), 1-23. MR 97c:20047
  • 10. M.R. Bridson, Fractional isoperimetric inequalities and subgroup distortion, J. Amer. Math. Soc. 12(4) (1999), 1103-1118. MR 2001a:20062
  • 11. M. R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 319, Springer-Verlag, Berlin, 1999. MR 2000k:53038
  • 12. C. Drutu, Remplissage dans des réseaux de Q-rang 1 et dans des groupes résolubles, Pacific J. Math. 185(2) (1998), 269-305. MR 99m:22009
  • 13. C. Drutu, Filling in lattices and solvable groups, (2000), preprint.
  • 14. B. Farb, The extrinsic geometry of subgroups and the generalized word problem, Proc. London Math. Soc. 68(3) (1994), 577-593. MR 94m:20073
  • 15. S.M. Gersten, Isoperimetric and isodiametric functions of finite presentations, Geometric Group Theory (G. Niblo, R. Roller, ed.), vol. 1, LMS Lecture Note Series 181, Cambridge Univ. Press, 1993, 79-96. MR 94f:20066
  • 16. S.M. Gersten, Dehn functions and $l_1$-norms of finite presentations, Algorithms and classification in combinatorial group theory (Berkeley, CA, 1989), Math. Sci. Res. Inst. Publ. 23, Springer, New York, 1992, 195-224. MR 94g:20049
  • 17. S.M. Gersten, Some remarks on subgroup of hyperbolic groups, (1999), preprint.
  • 18. M. Gromov, Hyperbolic groups, Essays in group theory (S.M. Gersten, ed.), MSRI series, vol. 8, Springer-Verlag, 1987. MR 89e:20070
  • 19. M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, 2 (Sussex, 1991), 1-295, London Math. Soc. Lecture Note Ser., 182, Cambridge Univ. Press, Cambridge, 1993. MR 95m:20041
  • 20. V.S. Guba, M.V. Sapir, On Dehn functions of free products of groups, Proc. Amer. Math. Soc. 127(7) (1999), 1885-1891. MR 99j:20044
  • 21. H. Hasse, Number theory, Springer-Verlag, 1980. MR 81c:12001b
  • 22. M. I. Kargapolov, Ju. I. Merzljakov, Fundamentals of the theory of groups, Springer, 1979. MR 80k:20002
  • 23. O. Kharlampovich, A. Myasnikov, Hyperbolic groups and free constructions, Trans. Amer. Math. Soc. 350 (1998), no. 2, 571-613. MR 98d:20041 12pt
  • 24. E. M. Levich, The representation of two-step solvable groups by matrices over a field of characteristic zero, Mat. Sb. 81 (1970), 352-357.
  • 25. R. Lyndon and P. Schupp, Combinatorial group theory, Springer-Verlag, 1977. MR 58:28182
  • 26. Ch.F. Miller III, P.E. Schupp, The geometry of Higman-Neumann-Neumann extensions, Comm. Pure and Appl. Math. XXVI (1973), 787-802. MR 49:9091
  • 27. J. Milnor, A note on curvature and the fundamental group, J. Diff. Geom. 2 (1968), 1-7. MR 38:636
  • 28. A. Yu. Ol'shanskii, Hyperbolicity of groups with subquadratic isoperimetric inequality, Int. J. Algebra Comput. 1(3) (1991), 281-289. MR 93d:20067
  • 29. A. Yu. Ol'shanskii, The geometry of defining relations in groups, Kluwer Academic Publishers, 1991. MR 93g:20071
  • 30. A. Yu. Ol'shanskii and M. V. Sapir, Embeddings of relatively free groups into finitely presented groups, Combinatorial and computational algebra (Hong Kong, 1999), 23-47, Contemp. Math., 264, Amer. Math. Soc., Providence, RI, 2000. MR 2001j:20043
  • 31. A. Yu. Ol'shanskii, and M. V. Sapir, Length and area functions on groups and quasi-isometric Higman embeddings, Internat. J. Algebra Comput. 11(2) (2001), 137-170. MR 2002b:20058
  • 32. C. Pittet, Isoperimetric inequalities in nilpotent groups, J. London Math. Soc. 55(3) (1997), 588-600. MR 98h:20060
  • 33. V. N. Remeslennikov, Representation of finitely generated metabelian groups by matrices, Algebra i Logika, 8 (1969), 72-75 (Russian). MR 44:335
  • 34. E. Rips, Subgroups of small cancellation groups, Bull. London Math. Soc. 14 (1982), 45-47. MR 83c:20049
  • 35. J. Rotman, An introduction to the theory of groups, Allyn & Bacon, 3rd edition, 1984. MR 85f:20001
  • 36. A.S. Svarc, Volume invariants of coverings, Dokl. Akad. Nauk 105 (1955), 32-34 (Russian). MR 17:781d
  • 37. B. A. F. Wehrfritz, On finitely generated soluble linear groups, Math. Z. 170(2) (1980), 155-167. MR 81f:20063

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F69, 20F06, 20F65, 20F16, 20F05

Retrieve articles in all journals with MSC (2000): 20F69, 20F06, 20F65, 20F16, 20F05

Additional Information

G. N. Arzhantseva
Affiliation: Section de Mathématiques, Université de Genève, CP 240, 1211 Genève 24, Switzerland

D. V. Osin
Affiliation: Department of High Algebra, MEHMAT, Moscow State University, 119899 Moscow, Russia

Keywords: Dehn function, isoperimetric function, HNN-extension, van Kampen diagram, metabelian group
Received by editor(s): August 2, 2000
Received by editor(s) in revised form: October 13, 2000
Published electronically: April 3, 2002
Additional Notes: The work has been supported by the Swiss National Science Foundation
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society